MONDAY, Sept. 24 (HealthDay News) -- Use of certain antibiotics
may put children at higher risk for developing bowel diseases, new
research has found.
The earlier children take antibiotics and the more they take,
the higher the risk of later developing the inflammatory bowel
diseases known as Crohn's disease and ulcerative colitis, the
"There appears to be a 'dose response' effect," said Dr. Matt Kronman, assistant professor of pediatric infectious diseases at the University of Washington School of Medicine in Seattle. "The more antibiotics children took, the more their risk increased."
Earlier studies had suggested a link between bowel disease and
antibiotics use, but most of those studies had limitations. The new
study, published online Sept. 24 in the journal
Pediatrics, looked at data on more than 1 million children
17 years old or younger in nearly 500 health practices
participating in a United Kingdom health network. The children were
followed for two or more years between 1994 and 2009.
The researchers found that 64 percent of the children had taken
some sort of antibiotic at least once, and about 58 percent had
taken antianaerobic antibiotics, which target bacteria that do not
need oxygen to grow. Antianaerobic antibiotics include penicillin,
amoxicillin, tetracyclines, metronidazole, cefoxitin and
During the follow-up period, nearly 750 children developed
Crohn's or ulcerative colitis. Common symptoms of these lifelong
conditions include abdominal pain, diarrhea and weight loss. The
risk was more than five times greater for babies given the drugs
before 1 year of age compared to babies who did not receive
antibiotics, but the risk decreased significantly with age.
Although there was an 84 percent increased risk of developing
the bowel diseases for those who took antibiotics, the real-world
risk is still very low, Kronman said. Also, although the study
found an association, it did not establish a cause-and-effect
relationship, so parents should not deny their children needed
medication based on these results, experts said.
In the United States, about 49 million prescriptions for
pediatric antibiotics are written each year, about half of them for
penicillin, according to background information in the study. The
authors said those prescriptions would be associated with 1,700
additional cases of irritable bowel disease a year.
It is known that antibiotics change the natural bacterial
environment of the gut, and Kronman speculates that this may
trigger inflammation. The bowel diseases are marked by chronic
"Our study lends credence to that hypothesis," he said. But the authors said many questions still remain.
Kronman suspects the antianaerobic antibiotics are driving the
boost in risk. "The vast majority of bacteria in the gut are
anaerobic," he said.
They found no link, however, between tetracycline, an
antianerobic antibiotic, and bowel disease.
The large number of children studied is a strength of the new
research, said another expert, Dr. William Muinos, co-director of
gastroenterology at Miami Children's Hospital and assistant
professor of pediatrics at Florida International University in
Muinos said he has observed the link in patients. It appears to
him that drugs that disrupt more of the anaerobic colonies are
worse for increasing the risk of bowel disease.
The take-home message, Kronman said, is not to avoid antibiotic
use in children at any cost but to use them wisely. "When they are
needed, they are critical," he said.
Parents should feel free to ask a doctor who is prescribing an
antibiotic for their children if it's needed at that time, Kronman
added. Parents also can consider asking doctors if they can choose
a targeted antibiotic that focuses on a narrower range of
One message for parents, he said, is to tell your child's
pediatrician if you have a family history of Crohn's disease or
To learn more about antibiotic use in children, visit the
American Academy of Pediatrics.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.